The asymmetric relationship between returns and implied volatility: Evidence from global stock markets
Stelios Bekiros,
Mouna Jlassi,
Kamel Naoui () and
Gazi Uddin
Journal of Financial Stability, 2017, vol. 30, issue C, 156-174
Abstract:
We investigate the asymmetric relationship between returns and implied volatility for 20 developed and emerging international markets. In particular we examine how the sign and size of return innovations affect the expectations of daily changes in volatility. Our empirical findings indicate that the conditional contemporaneous return-volatility relationship varies not only based on the sign of the expected returns but also upon their magnitude, according to recent results from the behavioral finance literature. We find evidence of an asymmetric and reverse return-volatility relationship in many advanced, Asian, Latin-American, European and South African markets. We show that the US market displays the highest reaction to price falls, Asian markets present the lowest sensitivity to volatility expectations, while the Euro area is characterized by a homogeneous response both in terms of direction and impact. These results may be safely attributed to cultural and societal characteristics. An extensive quantile regression analysis demonstrates that the detected asymmetric pattern varies particularly across the extreme distribution tails i.e., in the highest/lowest quantile ranges. Indeed, the classical feedback and leverage hypotheses appear not plausible, whilst behavioral theories emerge as the new paradigm in real-world applications.
Keywords: Implied volatility; Quantile regression; Behavioral bias; Predictability (search for similar items in EconPapers)
JEL-codes: G1 G14 G15 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308917303376
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:30:y:2017:i:c:p:156-174
DOI: 10.1016/j.jfs.2017.05.006
Access Statistics for this article
Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman
More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Catherine Liu ().